Alert archive / Wyoming / High Wind Warnings in 2020
High Wind Warning 4, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Jan 7, 2020, 10:51 AM MST for 4 counties in Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2020, 10:51 AM MST (17:51 UTC)
- Expired
- Jan 7, 2020, 2:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Natrona County, WY, Sublette County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 51 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 5.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1798 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
405 WWUS75 KRIW 071751 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1051 AM MST Tue Jan 7 2020 ...High winds expected through 2 PM this afternoon from South Pass to Jeffrey City to Casper... WYZ015-072100- /O.NEW.KRIW.HW.W.0004.200107T1751Z-200107T2100Z/ Wind River Mountains East- 1051 AM MST Tue Jan 7 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 2 PM MST THIS AFTERNOON... * WHAT...West winds 30 to 45 mph with gusts to 60 to 70 mph. * WHERE...South Pass and red Canyon. * WHEN...Until 2 PM MST this afternoon. * IMPACTS...Travel will be difficult, especially for high profile vehicles. There will be a strong blow over risk along Highway 28 through South Pass and Red Canyon. * ADDITIONAL DETAILS...The strongest winds are expected before 12 noon this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ WYZ019-072100- /O.NEW.KRIW.HW.W.0004.200107T1751Z-200107T2100Z/ Green Mountains and Rattlesnake Range- Including the city of Jeffrey City 1051 AM MST Tue Jan 7 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 2 PM MST THIS AFTERNOON... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 to 65 mph. * WHERE...Green Mountains and Rattlesnake Range including Beaver Rim and Jeffrey City. * WHEN...Until 2 PM MST this afternoon. * IMPACTS...Travel will be difficult, especially for high profile vehicles. This includes travel along highways 287 and 220. * ADDITIONAL DETAILS...The strongest winds are expected before 12 noon this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ WYZ020-072100- /O.NEW.KRIW.HW.W.0004.200107T1751Z-200107T2100Z/ Natrona County Lower Elevations- Including the city of Casper 1051 AM MST Tue Jan 7 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 2 PM MST THIS AFTERNOON... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 to 65 mph. * WHERE...Natrona County Lower Elevations. * WHEN...Until 2 PM MST this afternoon. * IMPACTS...Damaging winds may blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Outer Drive just south of Casper will be the most likely areas in the Casper area to experience the 60 to 65 mph wind gusts. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside around trees and branches. Use caution if you must drive. && $$ For more information from the National Weather Service visit http://weather.gov/riw
1 follow-up statement
100 WWUS75 KRIW 072104 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 204 PM MST Tue Jan 7 2020 ...Winds will be slowly diminishing for the remainder of the afternoon... WYZ015-072215- /O.EXP.KRIW.HW.W.0004.000000T0000Z-200107T2100Z/ Wind River Mountains East- 204 PM MST Tue Jan 7 2020 ...HIGH WIND WARNING WILL EXPIRE AT 2 PM MST THIS AFTERNOON... Winds gusted as high as 75 mph at Red Canyon along Highway 28 at 1058 AM this morning. The threat of high wind will gradually diminish during the remainder of the afternoon. However, southwest winds of 30 to 40 mph with gusts to 50 mph will continue for a few more hours. $$ WYZ019-072215- /O.EXP.KRIW.HW.W.0004.000000T0000Z-200107T2100Z/ Green Mountains and Rattlesnake Range- Including the city of Jeffrey City 204 PM MST Tue Jan 7 2020 ...HIGH WIND WARNING WILL EXPIRE AT 2 PM MST THIS AFTERNOON... The threat of high wind will gradually diminish during the remainder of the afternoon. However, southwest winds of 30 to 40 mph with gusts to 50 mph will continue for a few more hours. $$ WYZ020-072215- /O.EXP.KRIW.HW.W.0004.000000T0000Z-200107T2100Z/ Natrona County Lower Elevations- Including the city of Casper 204 PM MST Tue Jan 7 2020 ...HIGH WIND WARNING WILL EXPIRE AT 2 PM MST THIS AFTERNOON... The wind gusted to 75 mph along outer Drive just south of Casper at 1148 AM this morning. The threat of high wind will gradually diminish during the remainder of the afternoon. However, southwest winds of 30 to 40 mph with gusts to 50 mph will continue for a few more hours along with an isolated gust of 60 mph along Outer Drive. $$ For more information from the National Weather Service visit http://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 7, 10:33 AM MST, 18 minutes earlier.
Area forecast discussion, Jan 7, 10:33 AM MST, 18 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1033 AM MST Tue Jan 7 2020 .SHORT TERM...Today through Thursday night Issued at 309 AM MST Tue Jan 7 2020 Once again, sounding like a broken record, with the contrast in conditions across the area, we will split the forecast into West and East of the Divide. West of the Divide...Some snow continues to fall this morning. And this morning, once again it is the pain in the neck snow band variety, where one spot can get 6 inches and two miles away there is nothing. And of course, the models do a great job pinpointing them (note sarcasm). Anyway, these should decrease through the day with mainly light snow from midday into tonight. However, another system will be on it's heels with another round of snow. This one looks to be a little more widespread though. So we will hoist winter weather advisories for much of the west starting at 5 am Wednesday morning and running through Thursday morning. We did give some thought to watches, but decided against it. For one, the models usually are too high with the snow ratios, that includes the WPC guidance. In addition, the heaviest snow would fall over areas that A) welcome the snow, like Grand Targhee or Jackson Hole or B) have minimal impact (like the mountains of southwest Yellowstone, there are not a lot of people in the park this time of year). At this point, there is not a single feature to pinpoint the time of the heaviest snow. For now, it looks like the heaviest snow would fall during the day with lighter snow at night. And, as was stated by the previous shift, with high temperatures in the lower 30s it could have trouble sticking at times during the day. For now, we made only minor tweaks to the snowfall amounts. Lighter snow will continue into Thursday as well, mainly of the orographic variety. Another weak shortwave may then move into the area Thursday night. The models are all over the place as to what will happen here though, so we kept things generic for now as we have more important things to focus on today and Wednesday. East of the Divide...Here the attention again turns to wind. Rock Springs has seen some gusts to 60 mph Monday night. All guidance has wind decreasing here though, as the threat here should end. Winds near Cody should also decrease this morning, as 700 millibar winds decrease and the jet streak moves away to the east. The main focus for wind today would be of the pressure gradient variety, from the Red Desert through Casper. Although we can't rule out a stray 60 mph gust at a place like Outer Drive, most places will not see that so will continue the Special Weather Statement. Otherwise, expect a mainly dry day with near normal temperatures. Any flurries in the Big Horns should end early. Wednesday at this point looks like a similar day with near normal temperatures and windy conditions across the Wind Corridor, due to the pressure gradient with similar winds to today. There is some indication that some light precipitation from the wave that brings the snow to the west could jump the Divide across northern areas. For now, we have some slight POPs across the north to cover for this on Wednesday night. It does not look like a lot of snow at this point though, mainly light stuff. More uncertainty for Thursday though, especially at night. All the models have some mainly light snow spreading across the northern half of the area, but details this far out are obviously still muddy. For now, we went with slight chance to chance POPs across the north with light QPF until the details come into better focus. .LONG TERM...Friday through Tuesday Issued at 309 AM MST Tue Jan 7 2020 A trough exits the area Friday with any lingering snow over the far northeast/east exiting the area. Despite the trough exiting and a flat transitory ridge, the far west will have chances of light/very light mountain snow with some flurries possible in the valleys. An upper low about 500 miles southwest of the western end of the Aleutian Islands of Alaska will impact the Cowboy State Saturday. This trough will pull into the Pacific Northwest late Friday into Friday night. As this occurs a strong, moist westerly orographic flow develops over the west. This along with the dynamics associated with a left-front quad of an upper-jet will result in widespread snow breaking out over the west Friday night, and continuing into Saturday. This snow has a decent chance of spreading south into Sweetwater County. Significant snowfall is again probable. Areas east of the Divide look to mainly dry Friday night and Saturday with downsloping limiting any snow chances. The main issue will be in the wind corridor from Rock Springs to Casper where a typical lee trough will result in very windy west to southwest surface flow. On the heels of this trough, will be yet another trough that should impact the area Sunday/Monday. Again the emphasis for snowfall will be over the west where significant snowfall looks probable again. This trough looks to originate over Alaska/Northwest Territory which could draw in some very cold air southward into the forecast area early next week. The Arctic cold front looks to push into N. Wyoming Sunday. Models show this air mass stalling over N. Wyoming, and possibly retreating Sunday night/Monday back into Montana. This is highly unlikely with this modified Arctic air mass. Although a reinforcing shot will likely occur on Tuesday. This bitterly cold air mass will have more of an impact over east, than area west of the Continental Divide. Below average temperatures are expected across the entire area, with much below temperatures east of the Divide. && .AVIATION...For the 18Z TAFS through 18Z Wednesday West of the Continental Divide...KBPI/KJAC/KPNA/KRKS Terminals Isolated snow showers will continue at KJAC, with the best chances occurring between 21Z and 00Z Wednesday. VFR to MVFR conditions will occur with these showers, with ceilings near 3000 feet. Skies will then be overcast, with snow returning before 12Z. MVFR conditions are then expected through the rest of the TAF period Wednesday. The ongoing gusty west-southwest winds at KRKS will weaken in the next couple of hours. Otherwise, VFR conditions are expected through 16Z Wednesday as snow spreads to KBPI/KPNA. East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals Breezy to windy southwest to west wind at the KCPR and KCOD terminals. Otherwise, VFR conditions are expected through the TAF period with mainly some high cloudiness. && .FIRE WEATHER... Occasional snow will continue to western Wyoming today and tonight, with more widespread snow Wednesday. Windy conditions will be continue, from the Red Desert through Casper. Winds across Sweetwater County and in the Lee of the Absarokas should gradually decrease this afternoon. Relative humidity should remain above critical levels. Mixing and smoke dispersal will be generally poor. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 5 AM Wednesday to noon MST Thursday for WYZ001-012-013-023-024. && SHORT TERM...Hattings LONG TERM...Murrell AVIATION...LaVoie FIRE WEATHER...Hattings/LaVoie
Hazardous weather outlook, Jan 7, 2:10 AM MST, 8 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 210 AM MST Tue Jan 7 2020 WYZ001>020-022>030-081300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 210 AM MST Tue Jan 7 2020 ...Winter Weather Advisory for much of Western Wyoming from Wednesday through Thursday Morning... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Mainly light snow continuing in the west. Strong winds likely from the Red Desert through Natrona County. Please see the special weather statement for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday into Thursday...Significant snowfall likely over the far west. Please see Winter Weather Advisory and forecasts for details. Saturday through Monday...Significant snowfall probable over the west. Very windy on Saturday between Rock Springs and Casper. Bitterly cold temperatures early next week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encourage to report snowfall amounts. Team Riverton
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 1:46 AM MST | Winter Weather Advisory | RIW | Fremont, Lincoln, Park, Sublette, Teton | 64 hr |
Nearby
High Wind Warnings in Wyoming, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.